If at first you don't succeed, add another drug ... or two

Nurses Medications

Published

Or - why it's a good idea to insist on medication reviews

Or - what about seeing a psychologist and maybe changing your lifestyle?

Here is the meds list for a woman (50) with a medical history of COPD, seizures, seasonal allergies, HT, impaired gastric motility, anxiety, depression, and GERD ... oh, and epistaxis attributed to the current diagnosis: Osler-Weber-Rendu syndrome:

-Fluticasone /salmeterol - the former is a synthetic corticosteroid (anti-inflammatory); the latter is a long-acting β2-adrenergic receptor agonist (bronchodilator) used to manage asthma and COPD;

-Albuterol (Ventolin) - a short-acting β2-adrenergic receptor agonist used to relieve bronchospasm - for example, in asthma and COPD;

-Ethosuximide is a succinimide anticonvulsant, used mainly in absence seizures (who wouldn't want to disappear with this arsenal to pour into yourself every day - but, see the other drugs below that can cause seizures).

-Loratadine is an antihistamine marketed for its non-sedating properties.

-Verapamil is a calcium channel blocker used in the treatment of (inter alia) HT. It has also been used as a vasodilator during cryopreservation of blood vessels. Could this excacerbate the telangiectasias associated with O-W-R syndrome?;

-Metoclopramide is an antiemetic and gastroprokinetic agent primarily used to treat nausea and vomiting, and to facilitate gastric emptying in patients with gastroparesis.

-Promethazine is a first-generation H1 receptor antagonist, antihistamine and antiemetic medication. It can also have strong sedative effects and in some countries is prescribed for insomnia when benzodiazepines are contraindicated;

-Alprazolam (Xanax) is a short-acting benzodiazepine used to treat moderate to severe anxiety disorders. It possesses anxiolytic, sedative, hypnotic, anticonvulsant, and muscle relaxant properties. Is there an argument that it could replace the ethosuximide, metoclopramide and temazepam?;

-Temazepam is another benzodiazepine. It is generally prescribed for the short-term treatment of sleeplessness. It also has anxiolytic, anticonvulsant, and skeletal muscle relaxant properties;

-Duloxetine is an SNRI (serotonin-norepinephrine reuptake inhibitor) that is effective for major depressive disorder but has been described as inferior to antidepressants like sertraline and escitalopram;

-Esomeprazole is a proton pump inhibitor used in the treatment of (inter alia) GERD (could she be trying to "throw-up" her life?)

-Aminocaproic acid (Amicar) is a derivative and analogue of the amino acid lysine and is used to treat bleeding disorders;

-Ferrous sulphate is used to treat iron-deficiency anemia; (resulting from all that bleeding) and finally

-A multivitamin (to give her the strength to cope with all the meds?).

Inhaled corticosteroids like fluticasone are associated with oral candidiasis, while salmeterol may increase the (low) risk of asthmatic death, promote bronchial inflammation and sensitivity and increase BP - all of which is fairly depressing, especially if you have HT. The most common side effects of albuterol include nervousness, dry mouth, and palpitations. Other symptoms include disturbances of sleep and behaviour. The salmeterol makes the albuterol necessary. Could the COPD regime contribute to the symptoms for which the alprazolam and temazepam are prescribed?

Common CNS effects of ethosuximide include insomnia, nervousness, and others that misleadingly suggest depression; common GIT effects include dyspepsia, vomiting, nausea and others (hmmm... just as well she's also taking esomeprazole and metoclopramide) and one would also be looking out for pruritic erythematous rashes (aka malar or butterfly rashes). Dry mouth, blurred vision, and GIT disturbances are amongst the most common side effects of loratidine but it is also associated with (inter alia) depression, sleep disturbances and hypersensitivity reactions including bronchospasm - oh, and it's contraindicated in epileptics.

Could her telangiactasias be ecchymoses due to the facial flushing associated with verapamil? Metoclopramide is contra-indicated in patients with long-term depression. Promethazine commonly causes respiratory depression in patients whose pulmonary function is compromised (e.g. people with COPD) and (extremely rarely) seizures. Alprazolam's possible side effects also include respiratory depression and.... wait for it: skin rash and (more rarely) suicidal ideation. Temazepam is contra-indicated in people with hypoventilation and depression. Duloxetine commonly causes nausea and insomnia and is also associated with disturbances of the GIT, such as nausea, indigestion, vomiting and profuse bleeding as well as anxiety, nervousness and agitation. Could this tendency to precipitate bleeding also be linked with the epistaxis (the cardinal sign of O-W-R syndrome)? Common side effects of esomeprazole include GIT symptoms like abdominal pain. More severe side effects include severe allergic reactions, severe stomach pain, and unusual bruising or bleeding.

In other words, could this poor rattling/rattled woman be suffering from adverse pharmaceutical effects rather than O-W-R, depression, anxiety, and ... just what exactly is causing her GERD? Looks like a case suitable for pharmacological review, psychological counselling, a second medical opinion and maybe a change in lifestyle.

References: Case study; medications actions, adverse effects, etc from any reputable pharmacopoeia (example)

Comments from the front line by experienced RNs and Nurse Practitioners would be welcome.

softstorms

291 Posts

I am not on the front line......but I see this every day. Acutecare/rehab. Multiple drugs with multiple side effects. Admits with over 30 meds. is more than usual. The pt. and family usually have more impact than the Dr. on the needs of the pt! Ask a pt to change something they like? Change the way they live? Good luck on that. They don't want to know they have to have responsiblitiy for that! They just want a pill.

allnurses Guide

wtbcrna, MSN, DNP, CRNA

5,125 Posts

Specializes in Anesthesia.

What drug regimen do you suggest? All drugs have mulitple side-effects, and just because a drug has a listed side-effect doesn't mean the patient is going to have the side-effect. For example: I give my patients droperidol quite a bit to prevent/treat post operative nausea and vomiting, but it has a black box warning from the FDA stating in can prolong the QT interval. Is this really a problem with droperidol....No, you just need to know that doses under 2.5mg aren't associated with prolonged QT interval (normal dosage is between 0.625 and 1.25mg), and some might say well just give Zofran well guess what Zofran/most other antiemetics are associated with prolonged QT interval also. Sometimes you just have to pick your battles when giving/prescribing medications. There just isn't going to be a perfect medication combination for people with multiple comorbities. The only two I would probably question are the two benzos.

+ Add a Comment

By using the site, you agree with our Policies. X